Minnesota, 2004

Hail and Damaging Wind in Minnesota, July 10, 2004

July 10, 2004 · NWS FGF · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 10, 11:30 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 10, 11:30 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1230 PM CDT SAT JUL 10 2004

.DISCUSSION...FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT
LATEST SURFACE ANALYSIS...LOW PRESSURE REMAINS OVER SE MT AND NE WY
WITH A WARM FRONTAL BOUNDARY EXTENDING THROUGH N SD INTO SE ND. WHEN
COMPARING MODELS...ETA APPEARS TO HAVE A BETTER HANDLE ON THE
TEMPS...WHEREAS THE GFS HAS A BETTER HANDLE ON PRECIPITATION.
THEREFORE...USED A COMPROMISE FOR FORECAST. INITIAL MORNING
CONVECTION HAS PRETTY MUCH DISSIPATED...WITH SOME MVFR CLOUD DECKS
DEVELOPING. WITH DEWPOINTS ALREADY IN MIDDLE 60S TO LOWER 70S...PW
VALUES RISING INTO THE 1.5 TO 1.75 INCHES AND FRONTAL ZONE EXPECTED
TO LINGER THROUGH S AREA...WILL ISSUE A FLOOD WATCH FOR S 1/2 OF
AREA FOR TONIGHT AND SUN MORNING. OTHERWISE...INVERTED TROF LINGERS
OVER NE ND AND NW MN IN ASSOCIATION WITH WAVE AND PRIOR CONVECTION
THAT FIRED OVER W AND CENTRAL ND LAST NIGHT. WITH HIGH CAPES...GOOD
INSTABILITY...AND A BOUNDARY IN VICINITY...THE N PARTS OF THE AREA
COULD ALSO SEE SEVERE THIS AFTERNOON AND EVENING. AS A RESULT...
UPDATED CURRENT FORECAST TO REFLECT SEVERE POTENTIAL IN THE N AS
WELL. ONLY MINOR CHANGES NEEDED TO REST OF FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...FLOOD WATCH TONIGHT AND SUN MORNING S OF AN I-94 LINE.
MN...FLOOD WATCH TONIGHT AND SUN MORNING S OF A HWY 10 LINE.

&&

NG
Hazardous weather outlook, Jul 10, 4:33 AM CST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
533 AM CDT SAT JUL 10 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101332-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
534 AM CDT SAT JUL 10 2004

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF EASTERN
NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS PORTIONS
OF THE AREA LATE THIS AFTERNOON AND EVENING MAINLY TO THE SOUTH
OF A COOPERSTOWN TO PARK RAPIDS LINE. IN ADDITION THE STORMS WILL
HAVE COPIOUS AMOUNTS OF MOISTURE TO THRIVE OFF WITH RAINFALL AMOUNTS
OF UP TO 2 INCHES POSSIBLE. IF THIS OCCURS  LOCALIZED FLOODING
IS POSSIBLE WHERE THE STRONGER STORMS OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE EARLY SUNDAY EAST OF THE VALLEY
IN MINNESOTA AND ONCE AGAIN SUNDAY NIGHT INTO MONDAY. THESE STORMS
TOO HAVE THE POTENTIAL TO BRING LOCALIZED SEVERE WEATHER AND VERY
HEAVY RAINS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT..

BERG

In the hours before

Local storm report, Jul 10, 7:36 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
836 AM CDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 AM     HAIL             HORACE                  46.76N 96.90W
07/10/2004  0.88 INCH        CASS               ND   AMATEUR RADIO

            DRIFTS OF DIME TO NICKEL SIZE HAIL

&&

HOPKINS
Local storm report, Jul 10, 8:33 AM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
933 AM CDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             5 ESE CHAFFEE           46.75N 97.25W
07/10/2004  0.75 INCH        CASS               ND   PUBLIC

&&

HOPKINS
Local storm report, Jul 10, 8:50 AM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
950 AM CDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 AM     HAIL             HORACE                  46.76N 96.90W
07/10/2004  1.00 INCH        CASS               ND   TRAINED SPOTTER

0825 AM     TSTM WND DMG     HORACE                  46.76N 96.90W
07/10/2004                   CASS               ND   TRAINED SPOTTER

            2.5 TO 3 INCH TREE LIMBS DOWN

&&

KENNEDY
Local storm report, Jul 10, 12:50 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
150 PM CDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0835 AM     TSTM WND DMG     RUSTAD                  46.73N 96.74W
07/10/2004                   CLAY               MN   BROADCAST MEDIA

            NUMEROUS 3 INCH DIAMETER TREE LIMBS BLOWN DOWN

&&

GODON

The radar

The Fargo/Grand Forks radar (KMVX), 239 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lake of the Woods

When
July 10, 1:05 PM CST
Where
Lake of the Woods County, 1 mi NW of Lude
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.983, -94.950

Thunderstorm Wind, Clay

When
July 10, 10:00 PM CST
Where
Clay County, 6 mi NE of Glyndon
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.933, -96.500

Shingles were torn off a roof and numerous branches were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415535, 5415536.